Posts Tagged ‘IV’

Zometa #4

January 18, 2010

Today is a “hospital Day”, at Hickman Cancer Center for an appointment with yet another new medical person, Dr. Rubin’s Physician’s Assistant “Jennifer”.  I’m just a bit disappointed to not see the R-man, but I hear she is wonderful, so I guess I get to add yet another business card to my towering stack of all the medical professionals I have met who I’ve shed my  shirt for. 

Today is also my fourth Zometa infusion.  Getting this drug is like a walk in the park compared to chemotherapy.  I receive the infusion in the chemotherapy center and feel just a  little guilty walking in and then out again in an hour or so when the chemo people are in for the loooong infusions.  Just to make sure it is not completely pleasant though, I bet I get admonished again to “drink more water to plump up your veins!”   Kind of an annoyance, that nurse.

All in all though, I know I am lucky.  Lucky to have the most difficult part of cancer treatment behind me, and a nice break to build up my strength and spirit before the reconstruction surgery this summer.  Check back tonight, I’ll let you know how it goes.

Advertisements

24 hours and all is well…

June 20, 2009

Well, it has been more than 24 hours since my first infusion of Taxotere and Cytoxin, my personal medical recipe for Chemotherapy, and all is still well.  I had a good nights sleep, woke up really hungry, had breakfast and coffee, and still felt well!  This morning I actually gave myself an injection (yes, that is with a needle) of “Neulasta” , a drug which is used to stimulate the bone marrow to make more white blood cells.  According to my medical literature, “chemotherapy may reduce the body’s ability to make normal white blood cells, and thus fight infections”. 

Also in my IV last night (in addition to the “anxiety medication” ) was a long lasting antidote for nausea, which is supposed to last for 3 to 4 days.  So I am going to start crossing all my fingers and toes on Sunday, plus I have a ‘script for meds specifically for nausea and the number for Jane, my nurse practioner extrordinairre, along with her “pager’ number.  I have been told to take the drugs at the very first queasy moment, and then call them if I start to “hurl”.  They want to know!  Cool!  At U of M puking is serious business to be avoided, and I have been assured that if it becomes a problem, they care, have other drugs to try,  and will work to fix it.

Another side effect I’ve been told to expect is fatigue…..well, that has been a companion for awhile now, and that one is fairly easy to fix.  Although when I took a long nap a few days ago, Louie woke me up with the fascinating news that he had just learned how to make a stink bomb with a tennis ball, lots of dog hair, and a sparkler for a fuse!  Thanks a lot YouTube!  So now I am a little wary with this sudden interest grooming Kia, the dog……..

Now, “chemo-brain” is a more elusive potential side effect the medical professionals address more warily…….they suggest that it is fleeting for some, nonexistant for others, and perhaps an extension of one’s typical “space cadet” status….  Oh dear.  I have to write lesson plans for 18 weeks for two new classes I am teaching next year.  I feel added pressure now to get to it, before any of these side effects intensify…….which apparently all have the likelihood of  culumitive annoyance…..the longer on chemo, the worse the side effects get.

But, at this point in time, these are only my “worries” not my realities.  I will follow the directions of the nurses, number one of which is a minimum of 15 minutes of exercise a day.  (Cool-Paula, are you listening?  That means a walk tomorrow morning!)

BTW, my hand where the IV went in, is still beautiful.  Dr. Schott, you were right, your nurses (in this case, Nurse Nancy) are very very good!

Funny thing that happened yesterday at the Cancer Center.  Suddenly I felt kind of luckey….a lot of people who appeared to be younger than me, looked to be a whole lot worse.  And then there were the children with pretty little bald heads.  Then you know getting cancer is just something that happens.  It is my job to get over it, and work to help educate others and support those who support us.

chemo cocktails at 8, don’t be late

June 19, 2009

Well, here I am in a lovely and comfortable bed at U of M Infusion Unit, and have just received the cytoxin in my IV line.  This is my second IV drug, I began at about 5:15 pm with Taxotere, but immediately had a flushy-throbbing reaction.  The quick reaction time of the nurses is quite admirable…… nurse Nancy came in quickly to stop the infusion, and called Dr. S for further directions.  She was back within ten minutes and added a counteracting med to my line and then s-l-o-w-l-y resumed the infusion.  That time it was OK.

So far I have watched a few videos on “TED”**, dozed off a little, and talked to Lou and Bill, my “chemo-buds” for the day.  This, so far, is not too bad.  I think the next few days will tell how well I handle the potential side effect of nausea.  Jane, the nurse practicioner for  my Doc made it very clear to me that if any of my nausea meds don’t “do the trick”, I am to call her right away so she can prescribe something different, something that will work for the unique set of systems that is me.  This exact sentiment has been reiterated several times throughout the day, if I feel ANY side effects, I am to call, they want to know.  I don’t know if all medical centers are this responsive to their patient needs, but I have a lot of positive things to say about my experience here so far at University of Michigan.

It is about 9:15 and Nancy said I am almost done so I will publish this post.  So far, so good!  Keep your fingers crossed for me!!

By the way, Nancy had no problem putting the IV in my vein.  She easily choose a vein in my hand, and painlessly inserted the IV.  NO PORT NECESSARY (so far anyways.)


**TED – A great site that “Cool-Paula” turned me on to.    Riveting talks by remarkable people, free to the world.  Go there!  http://www.ted.com  You’ll thank me for directing you there!